Solution of a functional equation
arising from utility that is both
separable and additive
Authors: János Aczél, Roman Ger and Antal Járai
Journal: Proc. Amer. Math. Soc. 127 (1999), 2923-2929
MSC (1991): Primary 39B22, 90D05
Published electronically: April 23, 1999
MathSciNet review: 1605911
Full-text PDF Free Access
Abstract: The problem of determining all utility measures over binary gambles that are both separable and additive leads to the functional equation
The following conditions are more or less natural to the problem: strictly increasing, strictly decreasing; both map their domains onto intervals ( onto a , onto ); thus both are continuous, , , , , . We determine, however, the general solution without any of these conditions (except , , both into). If we exclude two trivial solutions, then we get as general solution (, ; for ), which satisfies all the above conditions. The paper concludes with a remark on the case where the equation is satisfied only almost everywhere.
- 1. J. Aczél, A short course on functional equations, Theory and Decision Library. Series B: Mathematical and Statistical Methods, D. Reidel Publishing Co., Dordrecht, 1987. Based upon recent applications to the social and behavioral sciences. MR 875412
- 2. Roman Ger, Almost additive functions on semigroups and a functional equation, Publ. Math. Debrecen 26 (1979), no. 3-4, 219–228. MR 555520
- 3. David H. Krantz, R. Duncan Luce, Patrick Suppes, and Amos Tversky, Foundations of measurement, Academic Press, New York-London, 1971. Vol. 1: Additive and polynomial representations. MR 0459067
- 4. R. D. Luce, Coalescing, event commutativity, and theories of utility, Journal of Risk and Uncertainty (to appear).
- 5. F. Radó and John A. Baker, Pexider’s equation and aggregation of allocations, Aequationes Math. 32 (1987), no. 2-3, 227–239. MR 900703, https://doi.org/10.1007/BF02311311
- 6. Peter Wakker, Additive representations on rank-ordered sets. I. The algebraic approach, J. Math. Psych. 35 (1991), no. 4, 501–531. MR 1138849, https://doi.org/10.1016/0022-2496(91)90045-U
- J. Aczél, A short course on functional equations based upon recent applications to the social and behavioral sciences, Reidel-Kluwer, Dordrecht-Boston, 1987. MR 88d:39013
- R. Ger, Almost additive functions on semigroups and a functional equation, Publicationes Mathematicae Debrecen 26 (1979), 219-228. MR 81e:39010
- D. H. Krantz, R. D. Luce, P. Suppes, and A. Tversky, Foundations of measurement, Vol. 1, Academic Press, New York, 1971. MR 56:17265
- R. D. Luce, Coalescing, event commutativity, and theories of utility, Journal of Risk and Uncertainty (to appear).
- F. Radó and J. A. Baker, Pexider's equation and aggregation of allocations, Aequationes Mathematicae 32 (1987), 227-239. MR 89i:39014
- P. P. Wakker, Additive representations of rank ordered sets, I. The algebraic approach, Journal of Mathematical Psychology 35 (1991), 501-531. MR 93a:92021
Affiliation: Faculty of Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Affiliation: Institute of Mathematics, Silesian University, Bankowa 14, PL-40-007 Katowice, Poland
Affiliation: Universität GH Paderborn, FB 17, D-33095 Paderborn, Germany
Address at time of publication: Department of Numerical Analysis, Eötvös Lóránd University, Pázmány Péter Sétány 1/D, H-1117 Budapest, Hungary
Email: firstname.lastname@example.org, email@example.com
Keywords: Utility measures, binary gambles, bounded, monotonic, continuous, differentiable functions, elevating boundedness to differentiability, functional equation with two unknown functions
Received by editor(s): June 17, 1997
Received by editor(s) in revised form: December 23, 1997
Published electronically: April 23, 1999
Additional Notes: The research of the first author has been supported in part by the NSERC (Canada), grant no. OGP002972. He is also grateful for the hospitality of the Institute for Mathematical Behavioral Sciences, University of California, Irvine.
The research of the second author has been supported by the KBN (Poland) grant no. 2 P03A 049 09.
The research of the third author has been supported by the OTKA (Hungary) grant no. T-016846.
Communicated by: Frederick W. Gehring
Article copyright: © Copyright 1999 American Mathematical Society